U.S. doctors online nowAsk doctors free
A 33-year-old member asked:

how can i tell if i have an allergic reaction to lidocaine?

2 doctor answers5 doctors weighed in
Dr. Julian Goldman
Anesthesiology 36 years experience
Hard to tell: Allergic reactions to Lidocaine are very rare. Most "allergies" with injected Lidocaine are caused by the adrenaline/epinephrine that is included with the lidocaine, and is felt as rapid heart rate and anxiety. A true allergic reaction is more serious, and could include swelling of the lips and tongue, asthma/breathing trouble, nausea/vomiting, low blood pressure, and fainting.
Dr. Mark Gujer md fasa
Anesthesiology 26 years experience
Possible: The old ester based local anesthetics like novocain (procaine) did cause allergy in some patients. The newer amide agents not so much. This would include lidocaine, bupivicaine, ropivicaine. Hives would be he most likely symptom and much more rarely anaphylaxis which is low blood pressure and swelling if the airway.
Dr. Michael Zacharisen
Allergy and Immunology 33 years experience
Agree with Dr. Gujer. An allergist can perform allergy skin testing to the local anesthetics to assist in sorting out true allergic reactions (which are very uncommon) and other adverse reactions.
Feb 7, 2013

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

Similar questions

A 45-year-old member asked:

What is the frequency of a allergic reaction to lidocaine?

2 doctor answers2 doctors weighed in
Dr. Nayla Mumneh
Allergy and Immunology 29 years experience
Lidocaine: Lidocaine allergy is pretty common, other alternative anesthetics can be administered to avoid the problem. An allergist can test you to determine if you are truly allergic.
A 38-year-old member asked:

Can i be having an allergic reaction to lidocaine?

2 doctor answers3 doctors weighed in
Dr. William Jenkins
Specializes in Anesthesiology
Extremely rare: Most likely an allergic reaction to other components in mixed with the Lidocaine or epinephrine.
A 48-year-old member asked:

How typical is a allergic reaction to lidocaine?

1 doctor answer1 doctor weighed in
Dr. Gary-Anthony Lawson-Boucher
Anesthesiology 22 years experience
Allergy: Lidocaine is like any other drug when it comes to allergic rxn. 50% chance of bring allergic - yes/no allergy.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Feb 13, 2019
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits
$15 per month

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.